Florida, 2013

Funnel Clouds in Florida, July 2, 2013

July 2, 2013 · NWS JAX · 2 events in 2 counties and zones

High moisture content and active SW flow aloft continue to fueled numerous showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High moisture content and active SW flow aloft continue to fueled numerous showers and thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 1:29 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 2, 1:29 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT TUE JUL 2 2013

...LOCALLY HEAVY RAINFALL EXPECTED THROUGH WEDNESDAY...

.SHORT TERM /NOW THROUGH FRIDAY/...

THROUGH TONIGHT...NUMEROUS SHOWERS AND STORMS WILL MOVE NORTH
ACROSS THE AREA THIS AFTERNOON. ONE AREA OF FOCUS IS ACROSS OUR
WESTERN ZONES WHERE STORMS ARE BEING FUELED BY THE GULF OF MEXICO
AND GULF COAST SEABREEZE. ANOTHER AREA IS ALONG THE EAST COAST AS
STORMS THAT DEVELOPED SOUTH OF OUR AREA PROPAGATE NORTH ALONG THE
COAST. SO FAR THE SOUTH SOUTHWEST FLOW HAS KEPT THE SEABREEZE
WEAK AND PINNED TO THE COAST SO THE BULK OF THIS ACTIVITY SHOULD
BECOME MOST FOCUSED RIGHT AT OR JUST OFF THE COAST WHERE TRAINING
STORMS WILL BE MOST LIKELY. STORMS ARE MOVING AT A PRETTY GOOD
CLIP AT 20 TO 25 MPH BUT LOCALLY HEAVY RAINFALL WILL BE AN ISSUE
WHERE TRAINING OCCURS. THE SOUTH FORK BLACK CREEK NEAR PENNEY
FARMS HAS COME UP SOME 8 FEET SINCE LAST NIGHT BECAUSE OF THE
HEAVY RAIN IN THAT AREA YESTERDAY AFTERNOON. WE WILL HAVE TO
CLOSELY MONITOR THE RAINFALL TOTALS THIS AFTERNOON IN THIS AREA AS
A REPEAT PERFORMANCE OF YESTERDAY WOULD LIKELY CAUSE SOME PROBLEMS
THERE. CLOUD COVER HAS KEPT INSTABILITY FROM GETTING TOO OUT OF
HAND BUT LAPS ANALYSIS SHOWS A POCKET OF HIGHER CAPES (3K-4K J/KG)
OVER THE SUWANNEE VALLEY INTO SOUTHERN GEORGIA. THIS WILL BE
SUPPORTIVE OF SOME ISOLATED STRONG STORMS WITH ISOLATED WIND GUSTS
UP TO 50 MPH POSSIBLE THIS AFTERNOON. A FEW STRONG STORMS WILL
ALSO BE POSSIBLE WITH THE ACTIVITY ALONG THE EAST COAST.

CONVECTIVE ACTIVITY WILL BECOME ISOLATED TO SCATTERED THIS EVENING
WITH THE LOSS OF DAYTIME HEATING...AND THEN ONLY ISOLATED COVERAGE
IS EXPECTED AFTER MIDNIGHT. LOWS WILL AVERAGE IN THE LOW TO MID 70S.

WED...STILL EXPECT ANOTHER ACTIVE DAY OF NUMEROUS TO WIDESPREAD
SHOWERS WITH EMBEDDED TSTMS WITH LOCALLY HEAVY RAINFALL. STEERING
FLOW WILL CONTINUE TO BACK SLOWLY TOWARDS THE S/SE AND STORM MOTION
WILL BE TOWARDS THE NORTH AROUND 20 MPH AND WILL BE PARALLEL TO
DEVELOPING ATLC/GOMEX SEA BREEZE FRONTS DURING THE AFTERNOON. THIS
WILL CONTINUE TO LEAD TO LOCALLY HEAVY RAINFALL THREAT JUST INLAND
FROM THE COAST...BUT WILL BE DEPENDENT ON AMOUNT OF HEATING AS SKIES
WILL REMAIN MOSTLY CLOUDY FOR MUCH OF THE DAY. MAX TEMPS WILL REACH
INTO THE MIDDLE TO UPPER 80S. ACTIVITY WILL SHIFT INLAND DURING THE
LATE AFTERNOON AND EVENING HOURS AS THE STEERING FLOW CONTINUES TO
BACK AROUND TOWARDS THE SOUTHEAST...AND BECOMES BREEZY AT THE
BEACHES BY THE LATE AFTERNOON/EVENING.

THU...DEEP NORTH-SOUTH MOISTURE AXIS WITH PRECIP WATER AMOUNTS OF 2
INCHES OR MORE WILL CONTINUE TO SHIFT INLAND AS HIGH PRESSURE BUILDS
OVER THE WRN ATLC JUST EAST OF THE FORECAST AREA. THIS WILL FURTHER
SHIFT RAIN CHANCES INLAND...WITH MORE NORMAL/CLIMO LIKE SCATTERED
POPS ALONG THE COAST/I-95 CORRIDOR DURING THE AFTERNOON AND NUMEROUS
STORM ACTIVITY OVER WELL INLAND AREAS. WITH LESS CLOUD COVER EXPECT
MAX TEMPS TO PUSH TO AROUND 90 DEGREES INLAND WHILE THE COAST WILL
TOP OUT IN THE MID/UPPER 80S IN THE BREEZY SE FLOW. RAIN CHANCES
WILL DECREASE TO LESS THAN 20% ALONG THE COAST AND I-95 CORRIDOR BY
EVENING AND EXPECT HOLIDAY FESTIVITIES TO NOT HAVE MUCH IMPACT...AND
EVEN WELL INLAND ALONG THE I-75 CORRIDOR RAIN CHANCES WILL ONLY BE
AROUND 30% BY SUNSET AS ANY STORM ACTIVITY SHOULD MOVE WEST OF THE
REGION AFTER MIDNIGHT.

FRI...HIGH PRESSURE BUILDING IN FROM THE EAST FINALLY TAKES COMPLETE
CONTROL OF THE REGION AND PUSHES MOIST RAIN AXIS WEST OF THE
FORECAST AREA AND PRECIP WATER AMOUNTS RETURN CLOSER TO NORMAL
RANGING FROM 1.50 INCHES ALONG THE COAST TO 1.75 INCHES WELL INLAND.
THIS WILL LEAD TO RAIN CHANCES RANGING FROM ONLY 20% ALONG THE COAST
TO 30-50% ALONG THE I-75 CORRIDOR. THE LOWER RAIN COVERAGE AND LESS
CLOUD COVER WILL ALLOW FOR MAX TEMPS TO SURGE INTO THE LOWER 90S
INLAND WHILE THE BREEZY SE FLOW ALONG THE COAST WILL HOLD MAX TEMPS
IN THE MID/UPPER 80S.

&&

.LONG TERM...SATURDAY THROUGH TUESDAY...MODELS IN GOOD AGREEMENT IN
SHOWING HIGH PRESSURE RIDGE BUILDING OVER THE CAROLINAS FROM THE
EAST THROUGH THE PERIOD. A DEEP EAST TO SOUTHEAST FLOW WITH DRIER
MID AND UPPER LEVEL AIR WILL RESULT IN BELOW NORMAL POPS...
OCCURRING MAINLY LATE DAY OVER WESTERN ZONES. TEMPERATURES WILL
BE AT OR ABOVE NORMAL LEVELS WITH HIGHS IN THE LOW TO MID 90S.

&&

.AVIATION...
WILL GO WITH A TEMPO GROUP OF TSRA AT ALL FLORIDA TERMINALS FOR A
COUPLE OF HOURS THIS AFTERNOON. THE 18Z TAF PACKAGE WENT OUT WITH
A FAVORED TIMING OF AROUND 20 TO 22Z BUT WE WILL NEED TO ADJUST
THIS UP A BIT SINCE CONVECTION HAS RECENTLY FIRED UP OVER VQQ.
THE BEST CHANCE FOR IFR CONDITIONS WILL BE AT CRG WHERE SOME OF
THE MORE CONCENTRATED ACTIVITY IS EXPECTED THIS
AFTERNOON...OTHERWISE WE WILL KEEP THE OTHER TEMPO GROUPS AT MVFR
LEVELS FOR NOW. CONVECTION WILL WIND DOWN THIS EVENING AND VFR
CONDITIONS SHOULD PREVAIL OVERNIGHT.

&&

.MARINE...
SE FLOW WILL REMAIN CLOSE TO 15 KNOTS TONIGHT WITH SEAS IN THE 3-5
FT RANGE...BUT WILL LIKELY KEEP SCEC HEADLINES IN PLACE DUE TO GUSTY
WIND POTENTIAL FROM THUNDERSTORM ACTIVITY AND POSSIBLE SURGE LATER
ON TONIGHT. SE FLOW WILL INCREASE ON WEDNESDAY TO SOLID 15-20 KNOTS
AND CONTINUE THROUGH FRIDAY. CONFIDENCE GRIDS SHOW ONLY A 20-30%
CHANCE OF SMALL CRAFT ADVISORY CONDITIONS...SO WILL HOLD OFF ON ANY
ISSUANCE. E/SE WINDS CONTINUE OVER THE WEEKEND BUT WILL LIKELY DROP
DOWN INTO THE 10-15 KNOT RANGE WITH DECREASING TRENDS IN THE SEAS.

RIP CURRENTS...LOW RISK TODAY WILL BECOME MODERATE WED-FRI AS SELY
FLOW INCREASES AND LONG PERIOD SWELLS SLOWLY INCREASE AS WELL.
BREAKERS WILL BUILD INTO THE 3-4 FT RANGE ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  88  73  90 /  70  80  80  50
SSI  75  85  77  86 /  70  70  50  40
JAX  73  88  73  89 /  60  70  50  40
SGJ  75  86  76  88 /  50  70  40  30
GNV  72  88  73  90 /  60  80  80  60
OCF  72  88  74  91 /  70  80  80  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/HESS/GUILLET
Hazardous weather outlook, Jul 2, 3:40 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 AM EDT TUE JUL 2 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-031000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
440 AM EDT TUE JUL 2 2013

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE AREA AGAIN TODAY.
RAIN WILL BECOME LOCALLY HEAVY AT TIMES...ESPECIALLY THIS AFTERNOON
AND EVENING. A FEW STORMS MAY PRODUCE STRONG GUSTY WINDS AND
FREQUENT LIGHTNING STRIKES.

SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE ATLANTIC COASTAL WATERS
DUE TO SOUTH WINDS OF 15 TO 20 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY...MAINLY OVER
WESTERN ZONES OF THE AREA. A FEW STRONG STORMS WILL BE POSSIBLE...
WHICH WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS.

THUNDERSTORM COVERAGE WILL GRADUALLY DECREASE THURSDAY THROUGH NEXT
MONDAY AS DRIER AIR ALOFT MOVES INTO THE AREA AND AN ONSHORE FLOW
INCREASES. AN ELEVATED RISK OF RIP CURRENTS WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 2, 1:04 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT TUE JUL 2 2013

FLZ033-037-038-021845-
FLAGLER-PUTNAM-ST. JOHNS-
204 PM EDT TUE JUL 2 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
PUTNAM...SOUTHERN ST. JOHNS AND FLAGLER COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...

AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST
OF MARINELAND TO 4 MILES WEST OF FRUITLAND...MOVING NORTH AT 25 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FRUITLAND...
PALM COAST...MARINELAND...LAKE COMO...GEORGETOWN...ESPANOLA...
CRESCENT CITY...BUNNELL...ANDALUSIA AND WELAKA THROUGH 245 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2926 8116 2926 8141 2939 8143
      2937 8145 2932 8167 2936 8166 2937 8174
      2942 8174 2943 8177 2978 8184 2984 8172
      2984 8159 2990 8161 3004 8132 2988 8126
      2973 8123 2944 8110
TIME...MOT...LOC 1805Z 177DEG 21KT 2966 8129 2945 8172

HESS
Special weather statement, Jul 2, 1:38 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT TUE JUL 2 2013

FLZ033-037-038-021930-
FLAGLER-PUTNAM-ST. JOHNS-
238 PM EDT TUE JUL 2 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
PUTNAM...ST. JOHNS AND FLAGLER COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM PALATKA TO 3 MILES
NORTHEAST OF ESPANOLA...MOVING NORTH AT 35 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BARDIN...WELAKA...
SATSUMA...SAN MATEO...POMONA PARK...PALM COAST...PALATKA...LAKE
COMO...HOLLISTER AND FLAGLER BEACH THROUGH 330 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2926 8116 2926 8141 2939 8143
      2932 8167 2936 8166 2938 8174 2948 8177
      2949 8184 2952 8187 2984 8171 2984 8158
      2996 8160 2999 8164 3012 8157 3011 8144
      3016 8143 3013 8133 2977 8125 2944 8110
TIME...MOT...LOC 1839Z 198DEG 32KT 2967 8163 2956 8126

HESS

The radar

The Jacksonville radar (KJAX), 121 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Flagler

When
July 2, 1:42 PM EST
Where
Flagler County, Bunnell
Reported by
Trained Spotter
Coordinates
29.470, -81.260

A spotter reported funnel clouds south of Bunnell.

Funnel Cloud, Duval

When
July 2, 2:30 PM EST
Where
Duval County, 5 mi S of (Nzc)nas Cecil Fld
Reported by
Other Federal Agency
Coordinates
30.148, -81.880

An air force weather observer reported a small rope funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466663, 467018.